Texas, 2016

Hail in Texas, May 1 to 2, 2016

May 1 to 2, 2016 · NWS FWD · 3 events in 2 counties and zones

Two storms in Anderson and Leon counties produced up to quarter sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Two storms in Anderson and Leon counties produced up to quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 1, 10:41 PM CST, 29 minutes earlier.

Area forecast discussion, May 1, 10:41 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1141 PM CDT SUN MAY 1 2016

.AVIATION...
SCATTERED SHOWERS AND STORMS HAVE DEVELOPED ACROSS PARTS OF NORTH
AND CENTRAL TEXAS THIS EVENING IN RESPONSE TO A WEAK UPPER-LEVEL
DISTURBANCE TRAVERSING THE REGION. THIS ACTIVITY WILL BE THE MAIN
CONCERN FOR THIS TAF FORECAST PACKAGE WITH SCATTERED SHOWERS
POSSIBLE AT ALL TAF SITES THROUGH EARLY MONDAY MORNING.

VFR CONDITIONS AND NORTH WINDS WILL PREVAIL THROUGH THE TAF
PERIOD...ALTHOUGH CIGS AROUND FL040-060 WILL PERSIST THROUGH
MONDAY MORNING BEFORE MOVING EASTWARD BY MIDDAY. BRIEF MVFR CIGS
WILL BE POSSIBLE IN THE VICINITY OF ANY RAIN SHOWERS...BUT DO NOT
EXPECT COVERAGE TO BE WIDESPREAD ENOUGH TO WARRANT ANY MENTION IN
THE TAFS AT THIS TIME. SHOULD A LARGER AREA OF SHOWERS DEVELOP AND
APPROACH A TAF SITE...A TEMPO GROUP MAY NEED TO BE INCLUDED TO
MENTION BRIEF CIGS AROUND FL020. THE POTENTIAL FOR THUNDER IS TOO
LOW TO INCLUDE IN THE TAFS WITH VERY LIMITED INSTABILITY IN PLACE
NORTH OF THE STALLED FRONTAL BOUNDARY IN SOUTHEAST TEXAS.
OTHERWISE...SKIES WILL GRADUALLY CLEAR ON MONDAY AFTERNOON WITH
NORTH WINDS OF 10-15 KTS PERSISTING THROUGH MONDAY MONDAY NIGHT.

STALLEY

&&

.UPDATE...
EVENING SATELLITE IMAGERY SHOWS MID LEVEL CLOUDINESS SPREADING IN
FORM THE WEST AHEAD OF A SHORTWAVE TROUGH. SKIES ARE EXPECTED TO
BECOME OVERCAST OVER THE NEXT SEVERAL HOURS. AS THE SHORTWAVE
CROSSES THE AREA...LIFT IS EXPECTED TO BE SUFFICIENT FOR SCATTERED
SHOWERS AND PERHAPS A THUNDERSTORM THROUGH THE OVERNIGHT HOURS.
CURRENT FORECAST HANDLES THIS WELL BUT HAVE MADE SOME CHANGES TO
TIMING AS MOST OF THE ACTIVITY SHOULD BE AFTER MIDNIGHT.
LIKEWISE...ANY REMAINING SCATTERED SHOWERS SHOULD BE MOVING OUT OF
THE AREA DURING THE EARLY MORNING HOURS ON MONDAY. NORTH WINDS 10
TO 15 MPH WILL CONTINUE THROUGH MONDAY WITH SKIES CLEARING LATER
IN THE DAY.

DUNN

&&

.PREV DISCUSSION... /ISSUED 307 PM CDT SUN MAY 1 2016/
A DRY AND COOLER AIRMASS HAS TAKEN OVER NORTH-CENTRAL TX TODAY
WITH A STATIONARY COLD FRONT LOCATED NEAR THE I-10 CORRIDOR
TEXAS. MEANWHILE AN UPPER LEVEL DISTURBANCE OVER NORTHERN AZ/NM
WILL CONTINUE TO OPEN UP AND LIFT EAST-NORTHEAST OVER THE SOUTHERN
PLAINS TONIGHT AND MONDAY.

BETTER MOISTURE AND RESULTANT SURFACE-BASED INSTABILITY WILL
REMAIN SOUTH AND SOUTHEAST OF THE CWA NEAR THE STALLED SURFACE
FRONT. AS THE LARGE-SCALE LIFT APPROACHES THIS EVENING...
SCATTERED SHOWERS AND ISOLATED STORMS WILL BE POSSIBLE WITH
ELEVATED INSTABILITY REMAINING ACROSS THE AREA. SMALL HAIL AND
FREQUENT LIGHTNING WILL BE POSSIBLE ACROSS THE AREA WHICH IS
WITHIN THE LOW LEVEL COOL SECTOR...THOUGH RAINFALL IS NOT EXPECTED
TO BE OVERLY HEAVY. ACTIVITY MAY START OFF AS VIRGA...BEFORE THE
ATMOSPHERIC COLUMN BECOMES SATURATED ENOUGH TO TRANSPORT RAIN DOWN
TO THE SURFACE. WE WILL MAINTAIN CHANCE POPS ACROSS THE AREA...DUE
TO THE DRIER COLUMN MOISTURE NEEDING TO BE OVERCOME AND THE
GRADUAL WEAKENING OF THE UPPER DISTURBANCE NORTH OF THE RED RIVER.
BEST RAIN CHANCES WILL BE ACROSS THE SOUTHEAST COUNTIES WHERE
SLIGHTLY RICHER PWAT VALUES BETWEEN 1.25-1.5 INCHES WILL EXIST BY
SUNRISE MONDAY.

UPPER LEVEL LIFT WILL TRAIL ACROSS THE AREA MAINLY MONDAY MORNING
WITH LINGERING CHANCES MOSTLY ALONG AND SOUTH OF I-20...BEFORE
SUBSIDENCE ARRIVES MONDAY AFTERNOON WITH THE DEPARTURE OF THIS
DISTURBANCE. THE MOSTLY CLOUDY...COOL AND SHOWERY CONDITIONS WILL
RESULT IN A COOL START TO THE WEEK WITH HIGHS STRUGGLING THROUGH
THE 60S AND LOWER 70S. SURFACE HIGH PRESSURE WILL SETTLE IN WITH
CLEARING SKIES AND LIKELY OUR COOLEST MORNING OCCURRING ON TUESDAY.
LOWS WILL FALL TO BETWEEN 45 AND 55 DEGREES...BUT SHOULD WARM
READILY BACK INTO THE LOWER 70S UNDER ABUNDANT SUNSHINE. BY LATE
IN THE DAY...A SHORTWAVE DISTURBANCE EMBEDDED WITHIN CYCLONIC
FLOW ALOFT ARRIVES ACROSS NORTHWEST TX AND MAY BRING A LOW CHANCE
FOR A FEW HIGH-BASED STORMS ACROSS OUR NORTHWEST COUNTIES TUESDAY
EVENING. AT THIS TIME...WE DO NOT EXPECT THESE TO PRODUCE HEAVY
RAINFALL OR SEVERE WEATHER AS MOISTURE WILL LIKELY BE BASED IN THE
MID LEVELS. THAT BEING SAID...WE WILL WATCH THIS SYSTEM CLOSELY
AS THEY CAN BE TRICKY TO DIAGNOSE AND CAN CATCH ONE OFF-GUARD.
THIS DISTURBANCE WILL PASS SOUTHEAST OF THE REGION ON WEDNESDAY
WITH CLEARING SKIES AND A WARM UP BACK INTO THE 80S FOR WEDNESDAY
AFTERNOON.

A LONGWAVE UPPER RIDGE WILL BUILD ACROSS THE SOUTHERN PLAINS THE
REMAINDER OF THE WEEK WITH SOUTHERLY BREEZES AND HIGHS WARMING
WELL INTO THE 80S. WITH THE GULF OF MEXICO OPEN FOR BUSINESS...A
GRADUAL UPWARD TREND IN SURFACE DEW POINTS WILL OCCUR BY FRIDAY
INTO SATURDAY WITH THE APPROACH OF YET ANOTHER LARGE UPPER LOW
OVER THE CENTRAL ROCKIES. THE GOOD NEWS IS THAT THE AREA WILL GET
THE CHANCE TO DRY OUT SOME AFTER SOME OF THE RECENT HEAVIER RAINS
ACROSS THE EASTERN COUNTIES.

SOUTHWEST FLOW ALOFT WILL THEN OCCUR LATER NEXT WEEKEND WITH AN
INCREASE OF CLOUDINESS AND SOME LOW CHANCES FOR SHOWERS AND STORMS
ACROSS THE NORTHWEST HALF OF THE CWA. OBVIOUSLY THIS FAR OUT...
UNCERTAINTIES ABOUND ON MOISTURE...CAP STRENGTH AND INSTABILITY
REGARDING RAIN CHANCES AND SEVERE POTENTIAL NEXT SUNDAY INTO
MONDAY MAY 9TH. IT/LL TAKE AWHILE BEFORE THIS SYSTEM TRULY GETS
SAMPLED WELL WITHIN THE NORTH AMERICAN U/A NETWORK AND DETAILS
BECOME MORE CLEAR ON ALL THESE PARAMETERS.

05/

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH    56  69  52  74  55 /  40  20   5   5   5
WACO                57  70  49  74  52 /  50  20   5   5   5
PARIS               54  68  49  71  51 /  30  10   5   5   0
DENTON              52  69  46  73  51 /  40  10   5   5  10
MCKINNEY            54  69  48  72  52 /  40  10   5   5   5
DALLAS              57  70  53  74  55 /  40  20   5   5   5
TERRELL             57  71  50  73  52 /  40  20   5   5   0
CORSICANA           59  72  52  73  52 /  50  20   5   5   0
TEMPLE              59  68  50  73  52 /  50  20  10   5   0
MINERAL WELLS       50  67  47  74  50 /  30  10   5   5  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

77/91
Hazardous weather outlook, May 1, 2:16 PM CST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
316 PM CDT SUN MAY 1 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-021245-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
316 PM CDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH AND CENTRAL
TEXAS TONIGHT. THE BEST CHANCES WILL BE SOUTH OF INTERSTATE 20
WHERE THE HIGHEST MOISTURE LEVELS RESIDE. SEVERE WEATHER IS NOT
EXPECTED... BUT A FEW STORMS MAY BECOME STRONG WITH FREQUENT
LIGHTNING...SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORM CHANCES WILL LINGER INTO MONDAY...WITH THE BEST
CHANCES REMAINING SOUTH OF THE INTERSTATE 20 CORRIDOR. A FEW
STRONG STORMS WITH GUSTY WINDS...FREQUENT LIGHTNING AND BRIEF
HEAVY RAIN ARE POSSIBLE.

THERE IS A SLIGHT CHANCE OF STORMS TUESDAY NIGHT NORTH OF I-20
AND WEST OF I-35.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 1, 10:39 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1139 PM CDT SUN MAY 1 2016

TXZ148-162-020545-
ANDERSON TX-LEON TX-
1139 PM CDT SUN MAY 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ANDERSON AND LEON
COUNTIES UNTIL 1245 AM CDT...

AT 1138 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF CENTERVILLE...OR 12 MILES NORTH OF
MADISONVILLE...MOVING NORTHEAST AT 20 MPH. ANOTHER STRONG
THUNDERSTORM WAS LOCATED JUST EAST OF OAKWOOD...MOVING NORTHEAST AT
20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PALESTINE...BUFFALO...ELKHART...CENTERVILLE...JEWETT...NORMANGEE...OAKWOOD...
MARQUEZ AND LEONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3151 9574 3146 9575 3146 9571 3132 9566
      3127 9573 3114 9578 3109 9576 3109 9598
      3097 9624 3106 9624 3125 9633 3137 9632
      3162 9579 3166 9579 3182 9541 3176 9540
      3174 9536 3173 9537 3173 9533 3161 9526
TIME...MOT...LOC 0438Z 247DEG 19KT 3112 9594

STALLEY
Special weather statement, May 1, 11:02 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1202 AM CDT MON MAY 2 2016

TXZ148-020545-
ANDERSON TX-
1202 AM CDT MON MAY 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ANDERSON COUNTY UNTIL
1245 AM CDT...

AT 1202 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PALESTINE...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PALESTINE AND FRANKSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3166 9579 3169 9578 3167 9581 3168 9581
      3178 9588 3205 9566 3208 9543 3206 9544
      3204 9542 3203 9544 3201 9543 3199 9545
      3196 9545 3193 9542 3190 9544 3188 9543
      3185 9545 3182 9540
TIME...MOT...LOC 0502Z 204DEG 25KT 3171 9570

STALLEY

The radar

The Dallas/Ft Worth radar (KFWS), 173 km away, was scanning. The volume nearest the first event began at 05:09 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Anderson

When
May 1, 11:10 PM CST
Where
Anderson County, 1.18 mi NE of Palestine Arpt
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
31.781, -95.715

Quarter sized hail fell at NASA's Columbia Scientific Balloon Facility just west of the Palestine Municipal Airport.

Hail, Anderson

When
May 1, 11:12 PM CST
Where
Anderson County, Palestine
Measured
1 in hail
Reported by
Social Media
Coordinates
31.750, -95.630

Hail, Leon

When
May 2, 12:46 AM CST
Where
Leon County, Marquez
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.230, -96.270

Dime to nickel sized hail was reported in Marquez.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636510, 636512, 636513.